Blood Thinners: Signs of Abnormal Bleeding

Blood Thinners: Signs of Abnormal Bleeding

Overview

A blood thinner can increase your risk of bleeding problems. If you take a blood thinner, watch for signs of abnormal bleeding.

If you are injured, apply pressure to stop the bleeding. Realize that it will take longer than you are used to for the bleeding to stop. If you can't get the bleeding to stop, call your doctor.

When to call for help

Call 911 anytime you think you may need emergency care. For example, call if:

  • You have a sudden, severe headache that is different from past headaches.

Call your doctor now or seek immediate medical care if:

  • You have any abnormal bleeding, such as:
    • Nosebleeds.
    • Vaginal bleeding that is different (heavier, more frequent, at a different time of the month) than what you are used to.
    • Bloody or black stools, or rectal bleeding.
    • Bloody or pink urine.

Watch closely for changes in your health, and be sure to contact your doctor if you have any problems.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

© 1995-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.